Side Effects Experienced with Black Cohosh
Answered by: Susan Eagles
Question from: name not given
Posted on: October 16, 2003

I took black cohosh for 13 days. I broke out in a rash while in the sun. My stomach became very upset and I have had diarrhea for a week. Everything I eat goes right through me. I quit taking the herb after the breakout 6 days ago. Please advise.

You have probably taken a dosage that is too high for you. Black cohosh is taken in very small doses. Some people are very reactive to it, and will experience side effects even with doses at the low end of the dosage range. The recommended daily doses are: dried root: 40 - 200 mg; tincture (1 part herb to 10 parts 60% alcohol): 0.3 - 2 ml. Proprietary products that use "standardized" extracts will have a different dosage range. They have standardized one or more constituents of the herb to a level that they think is effective for certain purposes.

Symptoms of black cohosh overdose are headache, dizziness, flushed face. The fresh plant contains chemicals that cause skin blistering. Ingestion of large quantities of the fresh plant can cause digestive upset and diarrhoea.

You should, of course discontinue this product, and consider other natural help. For information on herbs and diet for menopausal symptoms, please go to our website at http://www.richters.com, and choose "Q&A". Enter "menopause" for the search.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.